Antibiotic-associated diarrhea

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Diarrhea is a relatively common complication of antibiotic use. Nearly all agents with an antibacterial spectrum of activity have been implicated, but ampicillin and clindamycin are perhaps the most frequent ones. The great majority of cases are enigmatic (“dysbiosis”) or caused by Clostridium difficile. Rare causes are Klebsiella or Staphylococcus aureus enterocolitis. Diagnostic studies Clostridium difficile-associated diarrhea should be suspected in any patient who has diarrhea in association with antibiotic exposure. The most common inducing agents are clindamycin, oral quinolones, and cephalosporins, primarily second- and third-generation cephalosporins.

Original languageEnglish (US)
Title of host publicationClinical Infectious Disease, Second Edition
PublisherCambridge University Press
Pages349-351
Number of pages3
ISBN (Print)9781139855952, 9781107038912
DOIs
StatePublished - Jan 1 2015

Fingerprint

Diarrhea
Clostridium difficile
Clindamycin
Cephalosporins
Anti-Bacterial Agents
Dysbiosis
Enterocolitis
Klebsiella
Quinolones
Ampicillin
Staphylococcus aureus

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Bartlett, J. (2015). Antibiotic-associated diarrhea. In Clinical Infectious Disease, Second Edition (pp. 349-351). Cambridge University Press. https://doi.org/10.1017/CBO9781139855952.059

Antibiotic-associated diarrhea. / Bartlett, John.

Clinical Infectious Disease, Second Edition. Cambridge University Press, 2015. p. 349-351.

Research output: Chapter in Book/Report/Conference proceedingChapter

Bartlett, J 2015, Antibiotic-associated diarrhea. in Clinical Infectious Disease, Second Edition. Cambridge University Press, pp. 349-351. https://doi.org/10.1017/CBO9781139855952.059
Bartlett J. Antibiotic-associated diarrhea. In Clinical Infectious Disease, Second Edition. Cambridge University Press. 2015. p. 349-351 https://doi.org/10.1017/CBO9781139855952.059
Bartlett, John. / Antibiotic-associated diarrhea. Clinical Infectious Disease, Second Edition. Cambridge University Press, 2015. pp. 349-351
@inbook{a1433d62162c4ce299f38f401cb25a2a,
title = "Antibiotic-associated diarrhea",
abstract = "Diarrhea is a relatively common complication of antibiotic use. Nearly all agents with an antibacterial spectrum of activity have been implicated, but ampicillin and clindamycin are perhaps the most frequent ones. The great majority of cases are enigmatic (“dysbiosis”) or caused by Clostridium difficile. Rare causes are Klebsiella or Staphylococcus aureus enterocolitis. Diagnostic studies Clostridium difficile-associated diarrhea should be suspected in any patient who has diarrhea in association with antibiotic exposure. The most common inducing agents are clindamycin, oral quinolones, and cephalosporins, primarily second- and third-generation cephalosporins.",
author = "John Bartlett",
year = "2015",
month = "1",
day = "1",
doi = "10.1017/CBO9781139855952.059",
language = "English (US)",
isbn = "9781139855952",
pages = "349--351",
booktitle = "Clinical Infectious Disease, Second Edition",
publisher = "Cambridge University Press",

}

TY - CHAP

T1 - Antibiotic-associated diarrhea

AU - Bartlett, John

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Diarrhea is a relatively common complication of antibiotic use. Nearly all agents with an antibacterial spectrum of activity have been implicated, but ampicillin and clindamycin are perhaps the most frequent ones. The great majority of cases are enigmatic (“dysbiosis”) or caused by Clostridium difficile. Rare causes are Klebsiella or Staphylococcus aureus enterocolitis. Diagnostic studies Clostridium difficile-associated diarrhea should be suspected in any patient who has diarrhea in association with antibiotic exposure. The most common inducing agents are clindamycin, oral quinolones, and cephalosporins, primarily second- and third-generation cephalosporins.

AB - Diarrhea is a relatively common complication of antibiotic use. Nearly all agents with an antibacterial spectrum of activity have been implicated, but ampicillin and clindamycin are perhaps the most frequent ones. The great majority of cases are enigmatic (“dysbiosis”) or caused by Clostridium difficile. Rare causes are Klebsiella or Staphylococcus aureus enterocolitis. Diagnostic studies Clostridium difficile-associated diarrhea should be suspected in any patient who has diarrhea in association with antibiotic exposure. The most common inducing agents are clindamycin, oral quinolones, and cephalosporins, primarily second- and third-generation cephalosporins.

UR - http://www.scopus.com/inward/record.url?scp=84952906659&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84952906659&partnerID=8YFLogxK

U2 - 10.1017/CBO9781139855952.059

DO - 10.1017/CBO9781139855952.059

M3 - Chapter

AN - SCOPUS:84952906659

SN - 9781139855952

SN - 9781107038912

SP - 349

EP - 351

BT - Clinical Infectious Disease, Second Edition

PB - Cambridge University Press

ER -